Local Foods, Local Places
Local Foods, Local Places helps cities and towns across the country protect the environment and human health by engaging with local partners to reinvest in existing neighborhoods as they develop local food systems. In 2019, the program is sponsored by the U.S. Environmental Protection Agency, U.S. Department of Agriculture, and the Northern Border Regional Commission. This technical assistance program is designed to help communities nationwide who are looking to capitalize on the growing demand for local foods to:
- Boost economic opportunities for local farmers and businesses, and foster entrepreneurship.
- Improve access to healthy, local food, particularly among disadvantaged groups with limited access to fresh fruits and vegetables.
- Revitalize downtowns, main street districts, and traditional neighborhoods by supporting farmers markets, food hubs, community gardens, community kitchens, and other kinds of local food enterprises, and by providing people with safe, easy ways to reach those amenities, such as walking, biking, or taking transit.
Join Us! August 26-28, 2020
You are invited to join a virtual public workshop on how local foods and community development strategies can support a healthier and stronger York. We encourage anyone interested to join us online to share ideas at the opening evening session on Aug. 26. If you have continued interest and time, please also attend one or all the several online sessions on Aug 27 & 28 to help develop a community action plan.
Contact for questions: Lisa Hurley: email: email@example.com
Virtual Workshop Agenda Overview (all times shown are in Central Time)
Public Event – Wednesday, Aug 26
- Session 1 – Vision, Value, and Goals 5:30 – 7:00 PM (90 min)
DAY 1 – Thursday, Aug 27
- Session 2 - Case Stories Sharing: Peer Communities10:00 – 11:30 AM (90 min)
- Session 3 - Small Group Exercises1:30 – 3:00 PM (90 min)
- Session 4 - Action Brainstorming 4:00 – 5:00 PM (60 min)
DAY 2 – Friday, Aug 28
- Session 5 - Action Prioritization 10:00 – 11:00 AM (60 min)
- Session 6 - Action Detailing 2:00 – 4:00 PM (120 min)
- Session 7 – Wrap-Up Session 5:30 – 7:00 PM (90 min)
Applications to the Local Food, Local Places program are evaluated for their commitment to advancing local food system efforts that are linked to expanded economic opportunity, community revitalization, and improved access to healthy food. The program has assisted 108 communities since 2015 (Figure 2).
Local Foods, Local Places technical assistance involves a 1.5-day workshop in each community that brings together federal and state agencies with local stakeholders to identify strategies for enhancing their communities through local foods. Each workshop will result in an action plan laying out specific steps the community can take to achieve its goals. These workshops will make the connections between local food systems, place-based considerations, and community and economic development goals.
The Technical Assistance Process
The diagram in Figure 3 illustrates the phases of technical assistance: planning, convening, and action. The planning phase lasts about eight to ten weeks and involves selecting a local steering committee to guide the project and participate in planning meetings to clarify goals and arrange workshop logistics. The convening phase includes a 1.5-day workshop where the community gathers with a technical assistance team including federal and state partners to develop a set of goals and an action plan. During the action phase, the technical assistance team works closely with the steering committee to prepare the action plan. This phase takes about eight to ten weeks and involves convening the steering committee and other stakeholders to review the plan and develop a strategy to maintain momentum during implementation.
Workshops are typically a 1.5-day series of events. The first day begins with a tour of the community’s key sites and points of interest, then has an evening session that focuses on big-picture topics such as understanding the community’s goals and vision for the workshop. The second day focuses on specific strategies for achieving the community’s goals. Below is a brief outline of a typical workshop.
- Day 1 Afternoon: Informal orientation meeting and community tour with project steering committee and out-of-town attendees.
- Day 1 Evening: Work session focused on visioning and goal setting.
- Day 2 Morning: Work session on refining goals and exploring strengths and weaknesses. Exploration of case studies, solutions, and strategies.
- Day 2 Afternoon: Work session focused on action planning and implementation.